View Full Version : Vyvance...sleeping problems.


MDSilverado
01-17-12, 08:58 AM
Fairly new here. My 16yo daughter was last week diagnosed with ADHD (inattentive type). She was prescribed Vyvance (10mg which I thingk is the lowest dose) by her pediatrician. She has taken it only two days but has had a great deal of trouble getting to sleep each night . The first night she went to bed at about midnight and did not fall asleep until 5am the next morning. Last night she went to bed at 10pm and fell asleep around 1:30am. Both days she took the med around 7am. Is it likely the sleeping problems will lessen or should we begin to look for another med? Or should we stick it out for a few more days or weeks to see if she adjusts? I have always been very sensitive to meds and she may be the same way.

Also, she reports that she feels no different since taking the meds. My wife and I noticed a marked improvement in her mood the first day she took Vyvance. Much more talkative and laughter. Yesterday she was was pretty flat which can be expected since she was probably exhausted. Again, my question is should she be feeling any different when taking the med, would she notice it working (or not)?

Thanks for your help and support!

happytexas
01-17-12, 10:18 AM
The minimum dose is 30mg not 10mg; if she is only on 10 mg that might explain why there isn't much difference.

I would keep in mind that a teenage body starts producing melatonin later than younger children and adults and doesn't stop until around 7:30am.

Vyvanse is loooong acting (for most people:o) so it can be effective for up to 12hrs (sometimes a bit more). I take it at 6:30am on weekdays, but if I take it after 7:30am on the weekends it starts to affect my sleep. I do take a Melatonin supplement at night (time-release if I'm sure I can get 8hrs sleep). Sometimes I drink Sleepytime Extra tea, but it turns into a 30min ritual and I'm usually short on time.

There is an adjustment period for medication. For the first two weeks I was on Vyvanse 30mg I felt the medication switch-on and switch-off. For the first month I felt reallllllllly tired when the med wore off at about 6pm, but that gradually went away as well. I find if I drink a regular tea it has just enough caffeine to let me finish out the evening. I did initially get headaches when the med wore off but that went away as well.

Now, as long as I keep a consistent wake/sleep routine, stay hydrated, and stay away from coffee, I don't have any problems with Vyvanse (my 7yo is taking 50mg, along with Melatonin at night. I also use an eye cover while sleeping, usually have white noise on, and keep a post-it notebook w/pen by my bed so I can write things down so they don't keep me awake.

Also, ingesting vitamin C withing a couple of hours of taking the medication seems to reduce it's effectiveness. The product insert warns against "urinary acidic products," which I guess vit C would fall under.

Vyvanse tends to work for a wide range of people, but it's possible your dd isn't one of them. I'd consider working out a routine with your dd to make sure she is taking the medication early enough, not taking it with OJ, staying away from large amounts of caffeine, reviewing her "sleep hygiene" (like stopping computer/cell use long before bedtime), and consider adding a Melatonin supplement. Though My ds did develop insomnia from Intuitiv--so things like that can happen.

Sorry if this is a bit disjointed--I'm rushing because I have a class to go to:).

CrazyLazyGal
01-17-12, 04:26 PM
Actually, the minimum dosage is 10mg, but most people need at least 20 or 30 for an effect.

happytexas
01-17-12, 04:30 PM
I thought my insert said 30mg was the smallest capsule, but it says 20mg; either way, not 10mg:scratch:.

MDSilverado
01-17-12, 08:23 PM
Thanks for the responses. She is taking a 20mg capsule. She has been taking a vitamin in the morning which has vitamin C. I didn't know that vitamin C limited the effect. We'll move the vitamin to the evening. She has taken melatonin for years and it has always worked for her. Well continue that and maybe see if she'll try the sleepy time tea. Hopefully tonight she will be able to fall asleep earlier than last night.

Thanks for the advise and guidance.

Codykins
01-17-12, 11:09 PM
My son had trouble falling asleep when first started on 20mlg (which I thought was the lowest) but after about a week he started going back to normal.

Trouble falling off to sleep is normal and should get better. Try some camomile tea and relaxation techniques might help.